Alert archive / Oklahoma / Flash Flood Warnings in 1998
Flash Flood Warning 37, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Oct 3, 1998, 7:36 AM CDT for Bryan County, Oklahoma. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 3, 1998, 7:36 AM CDT (12:36 UTC)
- Expired
- Oct 3, 1998, 9:30 AM CDT
- In force
- 114 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
County Bryan County, OK
The radar
The Norman radar (KTLX), 179 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 0.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3118 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 9.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 031237
FFWOKC
OKC013-031430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
736 AM CDT SAT OCT 3 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN BRYAN COUNTY IN SOUTHEAST OKLAHOMA
* UNTIL 930 AM CDT
* AT 736 AM CDT DOPPLER RADAR INDICATED VERY HEAVY RAIN CONTINUED
ACROSS SOUTHERN BRYAN COUNTY. RADAR ESTIMATES SHOW BETWEEN 5 AND 7
INCHES OF RAIN HAVE FALLEN OVER THE LAST SEVERAL HOURS. HEAVY RAIN
WILL CONTINUE TO FALL ACROSS SOUTHERN BRYAN COUNTY OVER THE NEXT
HOUR AS MORE ACTIVITY DEVELOPS AND MOVES ACROSS THE AREA FROM THE
WEST. AN ADDITIONAL 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE ACROSS
THE WARNED AREA. THE ACTIVITY WILL MOVE TOWARD THE EAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE UTICA...ROBERTA...PLATTER...
KEMP...COLBERT...BENNINGTON...ALBANY AND ACHILLE
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO
CROSS SAFELY.
30What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 4:30 AM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Oct 3, 4:30 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 430 AM CDT SAT OCT 3 1998 YET ANOTHER TRICKY FORECAST THIS MORNING WITH MOST CONCERNS HINGING UPON THE ACTIONS OF THE OUTFLOW BOUNDARY FROM INTENSE TEXAS CONVECTION LAST EVENING. BOUNDARY CURRENTLY IS SITTING ALONG THE RED RIVER WWD TO BETWEEN ABI AND SPS. MEANWHILE PSEUDO STATIONARY FRONT IS ALSO BISECTING THE FA EARLY THIS MORNING WITH CONSIDERABLE LOW CLOUDS/FOG TO THE NORTH OF THE FRONT WITH MOIST/COOL NORTHEAST TO EAST SURFACE FLOW. FINALLY TO COMPLICATE MATTERS EVEN FURTHER..NEW AND RATHER STRONG CONVECTION HAS REDEVELOPED OVER N TEXAS SOUTH OF ARDMORE AND DURANT WHICH WILL LIKELY BEGIN AFFECTING OUR SE ZONES SOON. FOR TODAY..ETA MODEL WANTS TO MIX THE FRONT OUT WITH TEMPS REBOUDING NICELY ACROSS MOST OF THE FA TODAY. AS A RESULT..INSTABILITY ALSO RETURNS WITH A VENGEANCE WITH PROGGED CAPE VALUES IN EXCESS OF 2500J/KG WITH VIRTUALLY NO CIN BY LATE THIS AFTERNOON. IN CONTRAST..A QUICK LOOK AT THE 06Z RUC HAS THE BOUNDARY STAYING PUT OVR N TEXAS THRU 18Z. BELIEVE THAT THE BOUNDARY WILL BEGIN TO MIX OUT TODAY AND MOVE BACK TO THE NORTH..ALTHOUGH PROBABLY AT A SLOW PACE. INCREASING SUN SHUD HELP TEMPS RECOVER WEST AND SOUTH..BUT ACROSS ROUGHLY THE NE THIRD OF THE FA..LOW CLOUDS SHUD HANG TUFF FOR MUCH OF THE DAY. STILL..WITH CURRENT CONVECTIVE TRENDS NEAR THE RED RIVER..FIND IT HARD TO GO WITH ANYTHING LESS THAN 30 POPS TODAY. SUSTAINED LOW LEVEL WAA WITH A GENERAL TREND TOWARD INCREASING INSTABILITY CUD BE ENUF TO POP SHOWERS/STORMS JUST ABOUT ANYWHERE BY MID AFTERNOON..AND MUCH SOONER IN SOME LOCALES. THEN THINGS GET REALLY FUN..LARGE SCALE TROF DEVELOPING OVR THE WRN US WILL SIGNAL HGT FALLS AND LEE TROFFING OVR THE CENTRAL PLAINS THRU THE PERIOD. THERE SHUD BE A RATHER HEALTHY LLJ TONIGHT..AND WITH 850 AND 700 BAROCLINIC ZONE LYING ACROSS THE NRN ZONES..FEEL THAT AN MCS IS A GOOD POSSIBILTY TONIGHT..WHICH IN TURN WUD SUPPRESS THE FRONT BACK TO THE SOUTH AS AN OUTFLOW BOUNDARY. THIS ALSO HAS IMPLICATIONS FOR SUNDAY..AS THIS SCENARIO WUD FAVOR A RATHER POTENT SVR WX SET UP OVER CENTRAL AND NRN OKLAHOMA SUNDAY AFTERNOON. SIMILAR TO SWODY2..EXCEPT FARTHER SOUTH DUE TO BOUNDARY POSITION. THIS WILL NEED TO BE MONITORED. WITH LARGE MODEL DIFFERENCES IN THE EXTENDED PERIODS..WILL MAKE NO CHANGES ATTM. CHANCES OF SHOWERS/STORMS SHUD PERSIST THRU THE PERIOD WITH TROF IN WRN US SPITTING PIECES OF ENERGY AT THE SRN PLAINS. THIS IS COVERED WELL WITH CURRENT FORECAST. MILLER FCSTID = 21 OKC 83 66 85 65 / 30 40 30 30 HBR 85 64 89 65 / 30 30 30 20 SPS 93 68 95 68 / 20 20 30 20 GAG 81 59 88 62 / 30 40 30 20 PNC 76 64 83 64 / 30 50 30 30 DUA 86 69 88 70 / 30 20 30 30 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Oct 3, 6:50 AM CDT, 46 minutes before
OKZ004>048-050>052-TXZ083>090-031730- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 650 AM CDT SAT OCT 3 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS ALL OF CENTRAL AND WESTERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. OVERNIGHT TONIGHT...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN HALF OF OKLAHOMA...GENERALLY ALONG AND NORTH OF INTERSTATE 40. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE PRIMARY THREATS. DISCUSSION...EARLY THIS MORNING..A COLD FRONT EXTENDED ACROSS SOUTHEAST OKLAHOMA WESTWARD INTO NORTHERN TEXAS. AN OUTFLOW BOUNDARY FROM OVERNIGHT THUNDERSTORMS INTERSECTED THE FRONT OVER NORTH CENTRAL TEXAS. TO THE NORTH OF THIS FRONT..LOW CLOUDS AND NORTH TO NORTHEAST WINDS WERE CAUSING AIR NEAR THE SURFACE TO REMAIN STABLE. HOWEVER..THIS LAYER OF STABLE AIR NEAR THE GROUND IS RATHER SHALLOW AND AIR 4 TO 6 THOUSAND FEET ABOVE GROUND WAS BECOMING INCREASINGLY UNSTABLE AS A WARM AIR ADVECTION PATTERN DEVELOPS IN THE LOWER LEVELS OF THE ATMOSPHERE. IN RESPONSE TO THE INCREASING WARM AIR ADVECTION..THE FRONT IS EXPECTED TO LIFT NORTHWARD INTO SOUTHERN OKLAHOMA THIS AFTERNOON AND INTO NORTHERN OKLAHOMA TONIGHT WITH THE LAYER OF COOL STABLE AIR BENEATH THE FRONTAL SURFACE BECOMING MORE SHALLOW WITH TIME. THE UNSTABLE AIR ALOFT IS EXPECTED TO BE SUFFICIENT TO ALLOW THUNDERSTORMS TO DEVELOP OVER SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS LATE THIS MORNING OR EARLY THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS IS EXPECTED TO BE LARGE HAIL. LATER THIS AFTERNOON AND OVERNIGHT TONIGHT..ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE WARM FRONT AS IT CONTINUES TO LIFT SLOWLY NORTHWARD. THESE STORMS WILL AFFECT MAINLY CENTRAL AND NORTHERN OKLAHOMA WITH THE MAIN SEVERE WEATHER THREATS BEING LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS. IN ADDITION TO THE HAIL AND WIND THREAT..HEAVY RAINFALL WILL ALSO BE POSSIBLE ESPECIALLY OVERNIGHT TONIGHT ACROSS CENTRAL AND NORTHERN OKLAHOMA. ADDITIONAL RAINFALL IN AREAS OF NORTHERN OKLAHOMA WHICH HAVE ALREADY RECEIVED 6 TO 8 INCHES OF RAIN OVER THE PAST 2 DAYS WILL ONLY INCREASE THE FLOODING THREAT. SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER TODAY AND TONIGHT. MILLER
Special weather statement, Oct 3, 6:50 AM CDT, 46 minutes before
OKZ004>048-050>052-TXZ083>090-031730- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 650 AM CDT SAT OCT 3 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS ALL OF CENTRAL AND WESTERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. OVERNIGHT TONIGHT...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN HALF OF OKLAHOMA...GENERALLY ALONG AND NORTH OF INTERSTATE 40. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE PRIMARY THREATS. DISCUSSION...EARLY THIS MORNING..A COLD FRONT EXTENDED ACROSS SOUTHEAST OKLAHOMA WESTWARD INTO NORTHERN TEXAS. AN OUTFLOW BOUNDARY FROM OVERNIGHT THUNDERSTORMS INTERSECTED THE FRONT OVER NORTH CENTRAL TEXAS. TO THE NORTH OF THIS FRONT..LOW CLOUDS AND NORTH TO NORTHEAST WINDS WERE CAUSING AIR NEAR THE SURFACE TO REMAIN STABLE. HOWEVER..THIS LAYER OF STABLE AIR NEAR THE GROUND IS RATHER SHALLOW AND AIR 4 TO 6 THOUSAND FEET ABOVE GROUND WAS BECOMING INCREASINGLY UNSTABLE AS A WARM AIR ADVECTION PATTERN DEVELOPS IN THE LOWER LEVELS OF THE ATMOSPHERE. IN RESPONSE TO THE INCREASING WARM AIR ADVECTION..THE FRONT IS EXPECTED TO LIFT NORTHWARD INTO SOUTHERN OKLAHOMA THIS AFTERNOON AND INTO NORTHERN OKLAHOMA TONIGHT WITH THE LAYER OF COOL STABLE AIR BENEATH THE FRONTAL SURFACE BECOMING MORE SHALLOW WITH TIME. THE UNSTABLE AIR ALOFT IS EXPECTED TO BE SUFFICIENT TO ALLOW THUNDERSTORMS TO DEVELOP OVER SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS LATE THIS MORNING OR EARLY THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS IS EXPECTED TO BE LARGE HAIL. LATER THIS AFTERNOON AND OVERNIGHT TONIGHT..ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE WARM FRONT AS IT CONTINUES TO LIFT SLOWLY NORTHWARD. THESE STORMS WILL AFFECT MAINLY CENTRAL AND NORTHERN OKLAHOMA WITH THE MAIN SEVERE WEATHER THREATS BEING LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS. IN ADDITION TO THE HAIL AND WIND THREAT..HEAVY RAINFALL WILL ALSO BE POSSIBLE ESPECIALLY OVERNIGHT TONIGHT ACROSS CENTRAL AND NORTHERN OKLAHOMA. ADDITIONAL RAINFALL IN AREAS OF NORTHERN OKLAHOMA WHICH HAVE ALREADY RECEIVED 6 TO 8 INCHES OF RAIN OVER THE PAST 2 DAYS WILL ONLY INCREASE THE FLOODING THREAT. SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER TODAY AND TONIGHT. MILLER
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 8:28 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 17 min |
| Oct 3, 5:20 AM CDT | Flash Flood Warning | OUN | Bryan | 115 min |
Nearby
Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.